Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 9, 2014, 5:35 PM CDT for Roberts County, South Dakota. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 10, 2014, 5:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:10 PM CDT | FLASH FLOOD | Rosholt, SD | CITY STREETS AND COUNTY ROADS UNDER WATER CONDITIONS SLOWLY IMPROVING AS WATER RETREATS INTO CULVERTS AND DITCHES |
| Aug 9, 7:00 PM CDT | HEAVY RAIN 2.31 | 4 Nne Victor, SD | COOP REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452
WGUS53 KABR 092235
FFWABR
SDC109-101030-
/O.NEW.KABR.FF.W.0023.140809T2235Z-140810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 530 AM CDT SUNDAY
* AT 533 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
THE WARNED AREA...INCLUDING IN AND AROUND ROSHOLT. 4 TO 5 INCHES
OF RAINFALL HAVE FALLEN IN ROSHOLT AND ROADS IN AND AROUND ROSHOLT
ARE EXPERIENCING FLOODING.
* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...NEW
EFFINGTON...ROSHOLT...VICTOR AND WHITE ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.
&&
LAT...LON 4585 9657 4582 9658 4575 9665 4572 9668
4570 9675 4565 9682 4566 9684 4595 9700
4594 9657
$$
DORN1 follow-up statement
876
WGUS73 KABR 100251
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT SAT AUG 9 2014
SDC109-100307-
/O.CAN.KABR.FF.W.0023.000000T0000Z-140810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBERTS SD-
951 PM CDT SAT AUG 9 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
ROBERTS COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4585 9657 4582 9658 4575 9665 4572 9668
4570 9675 4565 9682 4566 9684 4595 9700
4594 9657
$$
DORNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:09 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 9, 3:09 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 309 PM CDT SAT AUG 9 2014 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING. KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL. THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY. TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN TO REBOUND ON MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND GUIDANCE THROUGH THE FORECAST. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA. HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...SERR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 3:37 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT SAT AUG 9 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY. SEVERE WEATHER IS UNLIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY. AGAIN...SEVERE WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Aug 9, 4:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HEAVY RAIN HAZEL 44.76N 97.38W
08/09/2014 M3.27 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400596
TMKLocal storm report, Aug 9, 4:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 2 SSW HAZEL 44.73N 97.40W
08/09/2014 M4.01 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400597
TMKLocal storm report, Aug 9, 4:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HEAVY RAIN 1 NNE VIENNA 44.72N 97.49W
08/09/2014 M2.87 INCH CLARK SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400598
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:11 PM CDT | Flash Flood Warning | ABR | Hamlin | 10 hr |
| Aug 9, 4:40 PM CDT | Tornado Warning | ABR | Deuel | 20 min |
| Aug 9, 5:46 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 29 min |
| Aug 9, 6:51 PM CDT | Flash Flood Warning | ABR | Grant | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.